Cold medicine like Nurofen, Sudafed and Night & Day nurse could become prescription only, or even banned, as medical regulators look into connections between the drugs and brain disorders. The substance pseudoephedrine is being looked into by officials, as it has been linked with two rare, but deadly, brain conditions.
The drug is used as a decongestant, and most commonly appears in cold medicine like Sudafed and Benylin in the UK, and any changes to the drug would have a direct impact on some of the most popular drugs in the country. The review comes suddenly after patients reported the rare brain disorders after consuming the medicine.
A spokesperson for the Medicines and Healthcare products Regulatory Agency (MHRA) has told The Pharmaceutical Journal that it is "reviewing available evidence" to decide whether marketing changes need to be made to products containing pseudoephedrine. But according to a national newspaper, Whitehall has said any changes to the drugs are unlikely.
Medicines containing pseudoephedrine work by stimulating nerve endings to release noradrenaline, which causes blood vessels to constrict, which helps treat nasal congestion during a cold or flu. Risks including heart attacks and strokes have already been recorded and are clearly noted in the drugs’ product information.
The new review comes after a similar assessment was released by the European Medicines Agency (EMA) just weeks ago. The agency announced on February 10 they were conducting a review of medication containing the substance after increased concern over conditions affecting the blood vessels - posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS).
A MHRA spokesperson told The Pharmaceutical Journal they too are reviewing any available evidence, saying: “We keep the safety of all medicines under close review to ensure that the benefits outweigh any risks — the safety of the public is our top priority.
“We are reviewing the available evidence regarding the use of medicines containing pseudoephedrine and the risk of posterior reversible encephalopathy syndrome and reversible cerebral vasoconstriction syndrome, which have been very rarely reported with these medicines.
“We will provide any further advice as appropriate. We would also like to remind patients and parents/carers to report any suspected side effects to our Yellow Card scheme.”